Washington, 2005

High Wind in Washington, March 19 to 20, 2005

March 19 to 20, 2005 · NWS PQR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 19, 2:20 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 19, 2:20 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
220 PM PST SAT MAR 19 2005

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHWARD ALONG
THE COAST TONIGHT INTO SUNDAY MORNING PRODUCING STRONG...GUSTY
WINDS ALONG THE HEADLANDS AND BEACHES.  THE ATTENDANT COLD FRONT
WILL MOVE THROUGH THE PACIFIC NORTHWEST ON SUNDAY WITH POST-FRONTAL
SHOWERS CONTINUING OVER THE AREA THROUGH THE BEGINNING OF NEXT WEEK.
DRY WEATHER IS EXPECTED FOR MIDWEEK BUT SOME RAIN MAY RETURN BY THE
END OF THE WEEK AS UNSETTLED CONDITIONS RETURN OVER THE EASTERN
PACIFIC.
&&

.SHORT TERM...A WARM FRONTAL BOUNDARY MOVED ACROSS THE FORECAST AREA
TODAY AND IS LIFTING NORTH INTO SOUTHWEST WASHINGTON THIS AFTERNOON.
PRECIPITATION AMOUNTS THUS FAR HAVE BEEN ABOUT ONE-QUARTER TO
ONE-THIRD OF AN INCH REPORTED AT MANY LOCALES. TEMPERATURES QUICKLY
SURGED TO THE LOW 60S ACROSS THE CENTRAL AND SOUTHERN WILLAMETTE
VALLEY EARLIER THIS AFTERNOON AS THE FRONT LIFTED NORTHWARD AND
SKIES THINNED ENOUGH FOR SOME SUN BREAKS. MODELS IN FAIRLY GOOD
AGREEMENT WITH THE EVOLUTION AND INTENSITY OF THE PARENT LOW
PRESSURE AS IT MOVES NORTHWARD ALONG THE COAST TONIGHT INTO SUN
MORNING. GFS STRONGEST WITH THIS SYSTEM AS IT DEEPENS THE LOW TO 980
MB AROUND 06Z. ETA SIMILAR BUT NOT AS DEEP WITH A 985 MB LOW BY
06Z.  A FAIRLY STRONG N-S GRADIENT DEVELOPS ALONG THE OREGON COAST
TONIGHT AHEAD OF THE APPROACHING COLD FRONT AND HAVE UPGRADED
THE HIGH WIND WATCH TO A HIGH WIND WARNING FOR THE CENTRAL AND
OREGON COAST. EXPECT TO SEE FREQUENT GUSTS IN THE 65 MPH RANGE OVER
THE HEADLANDS AND BEACHES LATER TONIGHT INTO EARLY SUN MORNING.
ATTENDANT COLD FRONT MOVES THROUGH SUN MORNING WITH PRECIP TURNING
MORE SHOWERY. COLDER AIR BEGINS TO MOVE INTO THE REGION SUNDAY
EVENING. THIS COUPLED WITH SOME FAIRLY GOOD 850 MB OROGRAPHIC FLOW
COULD PRODUCE SOME GOOD SNOW AMOUNTS IN THE CASCADES WITH POSSIBLE
ADVISORY AMOUNTS FOR SUN NIGHT. WILL EVALUATE THIS FURTHER WITH NEXT
COUPLE OF MODEL RUNS. SHOWERS DECREASE ON MON AS MOIST ONSHORE FLOW
WEAKENS.

.LONG TERM...LATEST BATCH OF MODELS CONTINUE TO DEPICT DRY
CONDITIONS FOR MIDWEEK...THEN A CHANCE OF RAIN AGAIN TOWARD THE END
OF THE WEEK.
&&

.MARINE...GALE WARNING UP FOR THE COASTAL WATERS TONIGHT AS THE LOW
PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVES ACROSS THE WATERS.
GALE FORCE WINDS HAVE BEEN OCCURRING AT BUOY 15 (OFF THE COAST OF
CAPE BLANCO) THROUGHOUT MOST OF THE DAY. TW
&&

.PRELIMINARY POINT POPS
AST 897643 PDX 897642 SLE 897642 EUG 896542
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE THIS AFTERNOON
          THROUGH TONIGHT.
.OR......HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST EARLY
         TONIGHT THROUGH SUN MORNING.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Mar 19, 4:55 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
455 AM PST SAT MAR 19 2005

ORZ001-002-WAZ021-201430-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
455 AM PST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A WARM FRONT WILL MOVE NORTH UP THE COAST TODAY. THIS FRONT MAY
PRODUCE STRONG AND GUSTY WINDS ALONG THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL APPROACH THE COAST TONIGHT AND MOVE
ONSHORE SUNDAY MORNING. A HIGH WIND WATCH IS IN EFFECT FOR STRONG AND
GUSTY WINDS ALONG THE IMMEDIATE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HIGH WIND MAY BE NEEDED LATER TODAY THROUGH SUNDAY
MORNING.

ORZ003>013-WAZ019-020-022-023-039-040-201430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
455 AM PST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 19, 10:07 AM PST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1007 AM PST SAT MAR 19 2005

WAZ019-201900-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1007 AM PST SAT MAR 19 2005

.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH WASHINGTON TODAY BRINGING
WIDESPREAD RAIN TO THE AREA...FOLLOWED BY SHOWERS TONIGHT.  AN
ASSOCIATED COLD FRONT WILL SWING WEST THROUGH THE PACIFIC NORTHWEST
ON SUNDAY. UNSETTLED CONDITIONS AND SHOWERS WILL CONTINUE OVER THE
AREA DURING THE BEGINNING OF THE WEEK. FOR THE EXTENDED PERIOD MODELS
ARE RESORTING AGAIN TO A PATTERN OF SPLIT UPPER LEVEL FLOW OVER THE
PACIFIC NORTHWEST...AND STEERING THE BULK OF THE PRECIPITATION INTO
CALIFORNIA.
=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT...  168025  WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
                     WHERE LAST THREE DIGITS IS THE WIND SPEED.     =
=           THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.       =
=    *****  ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================

MORNING SALEM BALLOON SOUNDING WINDS 03/19 0400 PST
   200 FT      160005 (MPH)
   300 FT      160005 (MPH)
  1000 FT      170010 (MPH)
  2000 FT      170013 (MPH)
  2400 FT      170015 (MPH)
  3000 FT      180020 (MPH)
  4000 FT      180022 (MPH)
  4600 FT      180025 (MPH)
  6000 FT      180028 (MPH)
  7000 FT      190030 (MPH)
  8000 FT      200032 (MPH)
  9000 FT      200032 (MPH)
  9600 FT      200030 (MPH)
 12000 FT      200030 (MPH)
 13000 FT      190030 (MPH)
 14000 FT      190032 (MPH)
 16000 FT      190036 (MPH)
 18100 FT      200038 (MPH)
 20000 FT      205040 (MPH)
 21000 FT      200042 (MPH)
 23400 FT      210042 (MPH)
 25000 FT      210045 (MPH)
 27000 FT      220047 (MPH)
 29800 FT      220048 (MPH)
 30000 FT      230050 (MPH)
 31000 FT      230050 (MPH)
 33700 FT      235050 (MPH)
 35000 FT      240052 (MPH)
 37000 FT      240052 (MPH)
 38000 FT      260055 (MPH)
 38300 FT      265055 (MPH)
 40000 FT      265050 (MPH)
 43000 FT      260047 (MPH)
 44200 FT      270046 (MPH)
 50000 FT      290043 (MPH)
 52000 FT      300040 (MPH)
 52700 FT      300038 (MPH)

MT ST HELENS FORECAST WINDS ALOFT FOR NEXT 24 HOURS
ELEV.   03/19 0400PST  03/19 1600PST  03/20 0400PST  03/20 1600PST
  3000         185010         189039         188051         252032
  6000         239028         210061         205063         242036
  9000         239040         214050         224058         220042
 12000         238044         212037         232049         212052
 15000         253045         204035         234037         209058
 18000         258053         193039         238029         205062
 21000         258058         180045         245026         201060
 24000         259061         174051         263026         197058
 27000         263065         175053         279020         190057
 30000         266070         176047         277013         187055
 33000         271073         175030         259010         195051
 36000         273062         202023         253013         211042
 39000         276052         224021         250016         223036
 42000         280043         242023         248020         233031
 45000         286033         254022         244021         236029
 48000         295024         261018         239020         235028
 51000         304014         268014         234019         235027

Event by event

1 high wind. Local standard time, as filed.

High Wind, W Pacific

When
March 19, 4:00 PM PST to March 20, 6:00 PM PST
Where
W Pacific forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

A frontal system moving onto the coast brought high winds to the area. Clatsop spit reported wind gusts to 69 mph, and Cape Disappointment reported gusts to 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440487.